Texas, 2025

Damaging Wind in Texas, July 5, 2025

July 5, 2025 · NWS LUB · 1 event in 1 county or zone

On the afternoon of the fifth, scattered thunderstorms developed near the Raton Mesa of New Mexico and propagated to the southeast through the evening hours. This activity grew upscale late in the evening as it approached the Texas/New Mexico state line and was able to take advantage of modest instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the fifth, scattered thunderstorms developed near the Raton Mesa of New Mexico and propagated to the southeast through the evening hours. This activity grew upscale late in the evening as it approached the Texas/New Mexico state line and was able to take advantage of modest instability. As the complex of storms crossed into the southwestern Texas Panhandle, a severe wind gust was recorded near Friona (Parmer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 5, 4:52 PM CST, 4 hours 58 minutes earlier. Its key messages:

  • Updated at 547 PM CDT Sat Jul 5 2025 -Patchy fog is a possibility for much of the area early tomorrow morning. -Temperatures climb into the 90s Today and Sunday with decreasing rain shower and thunderstorm chances.
  • Isolated to scattered storms remain Sunday through Tuesday. Later in the week, rain chance decrease and temperatures warm.
Area forecast discussion, Jul 5, 4:52 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
552 PM CDT Sat Jul 5 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 547 PM CDT Sat Jul 5 2025

 -Patchy fog is a possibility for much of the area early tomorrow
  morning.

 -Temperatures climb into the 90s Today and Sunday with
  decreasing rain shower and thunderstorm chances.

 - Isolated to scattered storms remain Sunday through Tuesday.
   Later in the week, rain chance decrease and temperatures warm.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 1221 PM CDT Sat Jul 5 2025

H500 ridging remains parked over the southwestern USA with upper
troughing moving through the mid-west resulting in continued
north-northeaserly flow aloft across South Plains. At the surface,
high pressure remains fixed across the same area with resultant
deep easterly surface flow locally.

Continued moisture advection and the passage of a weak upper mid
level disturbance rounding the northern portion of the mid level
ridge will support isolated to scattered rain showers and
thunderstorms across the South Plains and extreme southern Texas
Panhandle late this evening into the overnight hours. Storms will
initiate across the eastern NM mountains and head SE into the FA.
However, with 500mb temps remain relatively warm and near -5C storms
will likely struggle to develop.

Hi-res models tonight have precipitation near the NW portions of the
area just shy of 06Z. Despite the warm 500mb temps, ingredients
(dewpoints in the upper 60s to low 70s and HREF mean SBCAPEs of near
1000 J/kg) will be in place for a storm or two to become strong if
they can initiate. The main impacts will be strong winds, locally
heavy rainfall. SPC has included areas northwest of Lubbock in a
marginal (1 out of 4) risk for this activity.

Tonight's low temperatures will fall into the mid 60s to low 70s
area wide with mostly cloudy skies. Just like we experienced this
morning patchy fog will be possible tomorrow morning across much of
the area. Have gone ahead and added this to the initialized NBM given
high enough confidence .

Sunday thunderstorm chances will remain very low, primarily favoring
the higher elevations of eastern NM once again and moving SE into
the NW Southern Texas Panhandle during the latter part of the
afternoon/evening thanks to the continued moist and moderately
unstable airmass in place. Strong solar insolation under mostly
sunny skies will aid in temperatures climbing towards to 90F mark
across the entire area.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 1221 PM CDT Sat Jul 5 2025

Still not much change to the extended forecast.  An upper high
developing over Baja and northern Mexico will push northward into
Arizona and New Mexico providing northerly flow aloft here locally.
Temperatures surface and aloft will gradually warm. Mainly
afternoon/evening storm chances remain in the forecast through
Tuesday as pockets of mid and upper atmospheric moisture from
storms generated in the higher terrain of New Mexico and Colorado
rotate around the high southeast into our area.

By Wednesday, winds aloft are forecast to become drier and more
northeasterly in direction eliminating the pockets of upper
moisture. With less cloud cover, afternoon highs will warm to the
mid and upper 90s.

&&

.AVIATION...
(00Z TAFS)
Issued at 547 PM CDT Sat Jul 5 2025

Mostly VFR conditions are expected at all terminals this evening.
While there remains a chance for VCTS, primarily at KPVW and KLBB,
confidence in coverage of storms remains very low and does not
warrant a TAF mention at this time. Similar to yesterday we could
see MVFR/IFR CIGs threaten the terminals, although not as dense,
patchy fog and low clouds will be possible across the Caprock
after midnight through mid- morning. Thereafter, conditions are
expected to improve back to VFR.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...28
LONG TERM....04
AVIATION...12
Hazardous weather outlook, Jul 5, 8:21 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
921 PM CDT Sat Jul 5 2025

TXZ021>044-070230-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
921 PM CDT Sat Jul 5 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Thunderstorms are possible across much of the southwestern Texas
Panhandle and northern South Plains through late this evening. The
strongest storms will be capable of producing wind gusts up to 70
mph, hail up to the size of quarters, and heavy rainfall.

Patchy fog is possible across the entire region late tonight through
early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for late afternoon or nighttime thunderstorms remain in the
forecast for parts of the area Sunday through Tuesday.

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
July 5, 9:50 PM CST to 9:51 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas mesonet site near Friona measured severe wind gusts from 2150 CST through 2151 CST. A peak wind gust of 60 mph was measured at 2151 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274526.